This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Abnormal menstrual bleeding associated with IUC use

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Spotting, light bleeding, heavy or prolonged bleeding is common in the first 3-6 months of copper IUCD use

Irregular bleeding and spotting is common in the first 6 months after insertion of the levonorgestrel intrauerine system (LNG-IUS). By 1 year after LNG-IUS insertion amenorrhoea or oligomenorrhoea is usual women

Abnormal bleeding whilst using an intrauterine contraceptive device

  • all causes of abnormal bleeding should be considered (i.e. the type of intrauterine method used, concurrent gynaecological pathology, pregnancy, infection and STIs). A short course of NSAIDs, taken during the days of bleeding, can be used to treat spotting or light bleeding with a copper IUCD. Heavier and longer menstrual bleeding can be treated with NSAIDs or antifibrinolytics (tranexamic acid)

  • although not specific to women using intrauterine contraception, guidance on the management of menorrhagia suggests investigation if menorrhagia persists despite medical management

  • women using the LNG-IUS with persistent bleeding may warrant re-examination and an assessment of the uterine cavity (e.g. ultrasound scan and endometrial biopsy)

Notes:

  • norethisterone has been used in short courses (e.g. norethisterone 5mg tds for one week) for patients experiencing the irregular bleeding associated after insertion of an LNG-IUS - however this management option is not suggested in the FSRH guidance (1)

Reference:

  1. FSRH Guidance (November 2007) Intrauterine Contraception.

Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page